What Are the Signs of an Opioid Overdose?


In the 2000s, many doctors were prescribing opioids to patients because they believed they were safe. However, many of these patients became addicted and began abusing the medication. Today, drug rehab centers around the world treat patients for opioid addiction on a regular basis. It’s very easy for addicts to overdose on these drugs. If your loved one is abusing opioids, you need to know the signs of overdose so you can call for help if needed.

Is My Loved One Abusing Opioids?

Before you can seriously start to look for signs of overdose, you need to determine if opioids are your loved one’s addiction. It’s not likely that they will tell you if you ask, so you need to look for the symptoms of opioid abuse.

First, look at how your loved one is acting. If they’ve showing changes in their personality or are having mood swings, it’s an indication of opioid abuse. Another related sign is that they’re no longer interested in their hobbies or daily activities. They may sit around and want to do nothing all day. They may also act confused at times. Low energy is another warning sign.

Those who are abusing opioids often have difficulty acquiring them, especially if they’re abusing prescription medications. If you notice that your loved one is constantly changing doctors, it can be a sign that previous medical professionals have tried to cut them off. It may also mean that they’re taking more than the prescribed dose. It is possible to build up a tolerance to opioids, so addicts often have to take more to get the same high.

Signs of Opioid Overdose

If your loved one has overdosed on opioids, they need treatment for addiction immediately. Overdose can be fatal because opioids can cause a person’s respiratory system to slow down to the point of death. However, if they receive immediate medical attention, they will likely be okay. What’s important is that you know when to get them opioid addiction treatment.

There are three key symptoms you need to watch for. The first is unconsciousness. If you cannot get a response from them, check their breathing. If it’s very slow and shallow, it’s a good sign that they’ve overdosed. The third symptom to look for is the size of their pupils. If they’ve shrunk to a pinpoint, call for emergency medical services immediately.

There are a few other signs that sometimes accompany opioid overdose. These include a slow heart rate, clammy and pale skin, and vomiting. Your loved one doesn’t necessarily have to be showing all of these signs. Some people in overdose won’t. If you suspect they’ve overdosed on opioids, call for help. It’s always better to err on the side of caution!

Help Your Loved One Seek Treatment

If your loved one overdoses on opioids, don’t assume that it will serve as the wake-up call they need. Some addicts overdose and then return to using drugs again as soon as they can. They need your support during this time, and they need to seek help. During treatment for their overdose, they will likely go through the detox process because they will not have access to opioids. This is a good time to seek help since they have flushed out their system. While they may not listen, you should sit down and discuss their options. Let them know how much you love them and that you’re here to help.

Contact Good Landing Recovery

We’re here for you and your loved one, too. Good Landing is staffed with experienced rehab professionals, and our rehab program is highly successful. If your loved one is ready to begin seeking treatment, contact us today.